Kansas, 2009

Flood and Hail in Kansas, June 25, 2009

June 25, 2009 · NWS ICT · 14 events in 3 counties and zones

A few slow moving strong to severe thunderstorms developed across portions of central Kansas during the late afternoon and evening hours on the 25th. Hail up to 2 inches in diameter occurred in the Salina area, with straight-line wind gusts to 60 mph occurring for a handful of locations across central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few slow moving strong to severe thunderstorms developed across portions of central Kansas during the late afternoon and evening hours on the 25th. Hail up to 2 inches in diameter occurred in the Salina area, with straight-line wind gusts to 60 mph occurring for a handful of locations across central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 1:19 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 25, 1:19 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT THU JUN 25 2009

.DISCUSSION...
HIGH HEAT AND HUMIDITY LEVELS WILL CONTINUE FOR TWO MORE DAYS
ACROSS MUCH OF THE REGION BEFORE A COLD FRONT ARRIVES ON
SATURDAY...THUS PROVIDING SOME RELIEF FROM THE HEAT AND BRINGING
CHANCES OF RAIN TO KANSAS.

TONIGHT
WE WILL ISSUE A SHORT FUSED HEAT ADVISORY FOR THE REMAINING
COUNTIES ACROSS CENTRAL/SOUTH CENTRAL KANSAS UNTIL 7PM AS HEAT
INDICES APPROACH 105 DEGREES. LATEST SURFACE DATA SHOWS A WEAK
BOUNDARY MIGRATING SOUTHWARD ACROSS NORTHEAST KANSAS TOWARDS
CENTRAL KANSAS. ISOLATED STRONG THUNDERSTORMS COULD DEVELOP ALONG
THIS BOUNDARY WITH ADDITIONAL DAYTIME HEATING...BUT ANY ACTIVITY
SHOULD TAPER OFF A FEW HOURS AFTER SUNSET. MEANWHILE UPSLOPE FLOW
IS COMMENCING OVER SOUTHWEST NEBRASKA/NORTHWEST KANSAS THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING HOURS. THIS WOULD BE
A FAVORED AREA FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON/EVENING
THEN POSSIBLY CONGEAL INTO A MCS LATER TONIGHT. THE MCS WOULD THEN
TRACK EASTWARD OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA. THE
BULK OF THE ACTIVITY SHOULD REMAIN NORTH OF INTERSTATE 70...BUT
SOME OF THIS ACTIVITY COULD AFFECT LOCATIONS NEAR INTERSTATE 70 IN
CENTRAL KANSAS VERY LATE TONIGHT.

FRI-SUN
THE HOT AND HUMID CONDITIONS WILL CONTINUE FOR FRIDAY INTO SATURDAY
OVER KANSAS...BUT RELIEF IS ON THE WAY AS SATELLITE WATER VAPOR
IMAGERY SHOWS THE NEXT WEATHER SYSTEM CURRENTLY OVER THE NORTHWEST
REGION. THIS SYSTEM WILL TRACK EASTWARD ACROSS THE NORTHERN PLAINS
ON SATURDAY AND DEEPEN OVER THE GREAT LAKES REGION BY SUNDAY. THIS
WILL PUSH A COLD FRONT SOUTHWARD ACROSS KANSAS WITH CHANCES OF
SHOWERS AND THUNDERSTORMS ALONG THE FRONT FOR SATURDAY AFTERNOON AND
SATURDAY NIGHT. THE FRONT WILL ALSO BRING AN END TO THE HEAT WAVE AS
DAYTIME TEMPERATURES DROP TO MORE SEASONAL VALUES FOR HIGHS ON
SUNDAY. WE WILL EXTEND THE HEAT WARNING HEADLINES FOR SOUTH CENTRAL
AND SOUTHEAST KANSAS ANOTHER 24HRS UNTIL THE FRONT CLEARS THE AREA
BY SATURDAY EVENING.

EXTENDED: MON-THU
WE WILL SEE A GRADUAL WARMING TREND FOR TEMPERATURES FROM MONDAY
INTO WEDNESDAY...AS WARMER AIR FROM THE WEST BEGINS TO SPREAD EASTWARD
ACROSS THE REGION. THE UPPER LEVEL PATTERN WILL TRANSITION FROM A
NORTHWEST FLOW REGIME TO WESTERLY FLOW BY THURSDAY. DRY WEATHER IS
EXPECTED FOR MUCH OF THIS PERIOD BUT WE COULD SEE SOME PRECIPITATION
CHANCES ENTER INTO THE PICTURE FOR CENTRAL KANSAS BY THURSDAY...AS
A FRONTAL BOUNDARY SAGS SOUTHWARD INTO THE VICINITY.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
SURFACE TROF ACROSS NORTH CENTRAL KANSAS MAY BE FOCUS FOR ISOLATED
CONVECTION LATE THIS AFTERNOON AND EVENING. IF CONVECTION DEVELOPS
IT COULD FORCE THIS BOUNDARY SOUTH ACROSS CENTRAL KANSAS AND A
PORTION OF THE FLINT HILLS THIS EVENING...WITH ISOLATED STORMS
FESTERING UNTIL ABOUT MIDNIGHT...MAINLY ALONG/NORTH OF A KGBD-KEWK
TO KCNU LINE. BRIEF IFR/MVFR CAT CIGS/VSBYS POSSIBLE WITH ANY
CONVECTION...BUT THE CONDITIONAL/ISOLATED NATURE ARE TOO LOW TO
PLACE IN TAFS. OTHERWISE LIGHT WINDS AND VFR CONDITIONS THRU THE
PERIOD.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75 101  75 102 /  10  10  10  20
HUTCHINSON      74 101  74  99 /  10  10  10  20
NEWTON          75 100  74 100 /  20  10  10  20
ELDORADO        75 100  75 100 /  10  10  10  20
WINFIELD-KWLD   75 100  76 102 /  10  10  10  20
RUSSELL         72 101  73  93 /  20  20  10  20
GREAT BEND      73 101  73  95 /  20  20  10  20
SALINA          75 102  76  97 /  20  20  10  20
MCPHERSON       74 101  75  98 /  20  10  10  20
COFFEYVILLE     75  99  75 100 /  10  10  10  10
CHANUTE         74  99  74 100 /  20  10  10  10
IOLA            75  99  74  99 /  20  10  10  20
PARSONS-KPPF    74  98  75 100 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ052-053-
068>072-083-092>096-098>100.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KSZ049-051.

&&
Hazardous weather outlook, Jun 25, 2:35 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU JUN 25 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES WILL RANGE FROM 103 TO 106 ACROSS MUCH OF THE AREA
UNTIL EARLY THIS EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PART OF CENTRAL AND
SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING. THE STRONGER
STORMS WILL BE CAPABLE OF WIND GUSTS TO 50 MPH AND BRIEF HEAVY
DOWNPOURS DUE TO SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

VERY HOT AND HUMID CONDITIONS WILL CONTINUE FOR MUCH OF THE REGION
ON FRIDAY...AND LINGER INTO SATURDAY FOR AREAS GENERALLY ALONG AND
EAST OF THE KANSAS TURNPIKE...PLEASE REFER TO LATEST HEAT WARNING
FOR MORE DETAILS.

A COLD FRONT WILL PUSH SOUTHWARD ACROSS KANSAS ON SATURDAY...WITH
CHANCES OF THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS. ANY STORMS THAT DEVELOP COULD BE STRONG TO MARGINALLY SEVERE
WITH WIND GUSTS OF 50 TO 60 MPH.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR CENTRAL KANSAS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Special weather statement, Jun 25, 2:37 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT THU JUN 25 2009

KSZ048-050-252100-
ELLSWORTH-RICE-
337 PM CDT THU JUN 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GENESEO...OR 18 MILES SOUTH OF
ELLSWORTH...AND MOVING SOUTH AT 5 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

DARMOFAL

The radar

The Wichita radar (KICT), 114 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Hail, Rice

When
June 25, 3:01 PM CST to 3:17 PM CST
Where
Rice County, 4.69 mi SW of Geneseo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -98.220

Thunderstorm Wind, Rice

When
June 25, 3:01 PM CST
Where
Rice County, 4.69 mi SW of Geneseo
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
38.480, -98.220

Tree limbs were downed and a BBQ grill was blown over.

Thunderstorm Wind, Ellsworth

When
June 25, 3:50 PM CST
Where
Ellsworth County, 3.5 mi S of Holyrood
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
38.530, -98.390

Numerous tree limbs were downed.

Thunderstorm Wind, Rice

When
June 25, 4:00 PM CST
Where
Rice County, 1.67 mi SSW of Bushton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.497, -98.408

Estimated by a storm spotter.

Thunderstorm Wind, Rice

When
June 25, 4:00 PM CST
Where
Rice County, 3.35 mi SSW of Bushton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.474, -98.420

Estimated by a storm spotter.

Hail, Saline

When
June 25, 6:07 PM CST
Where
Saline County, 0.69 mi N of Smolan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -97.680

Thunderstorm Wind, Saline

When
June 25, 6:07 PM CST
Where
Saline County, 0.65 mi NNW of Smolan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.738, -97.686

Estimated by a storm spotter.

Thunderstorm Wind, Saline

When
June 25, 6:12 PM CST
Where
Saline County, 2 mi SSW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.802, -97.611

Estimated by law enforcement.

Hail, Saline

When
June 25, 6:28 PM CST
Where
Saline County, 0.88 mi NE of Smolan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -97.670

Thunderstorm Wind, Saline

When
June 25, 6:28 PM CST
Where
Saline County, 0.88 mi NE of Smolan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -97.670

Estimated by a storm spotter.

Hail, Saline

When
June 25, 6:39 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
38.790, -97.650

Report courtesy of the Salina Airport observer.

Thunderstorm Wind, Saline

When
June 25, 6:45 PM CST
Where
Saline County, 0.84 mi SW of Salina
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.821, -97.611

Numerous large trees and power lines were downed across Salina. Additionally, a pole barn in rural Salina was damaged.

Hail, Saline

When
June 25, 6:51 PM CST
Where
Saline County, 1.38 mi S of (Sln)salina Muni Arp
Measured
2 in hail
Reported by
ASOS
Coordinates
38.780, -97.650

Flood, Saline

When
June 25, 7:10 PM CST to 9:00 PM CST
Where
Saline County, 3.62 mi ESE of Hedville to 1.68 mi SW of New Cambria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.852, -97.687

Torrential rainfall from a slow moving thunderstorm produced some street flooding across central portions of Saline county during the late evening hours on the 25th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178025, 178026, 178027, 178028, 178031, 178033, 178046, 178034, 178035, 178036, 178039, 178041, 178042, 178045.